Objective: To report on 6 cases of hepatitis C virus (HCV)-induced mixed cryoglobulinemia (MC) vasculitis in patients who developed severe systemic reactions after rituximab infusion, and to report the results of the in vitro analysis of the underlying immunologic mechanisms.
Methods: Twenty-two HCV-infected patients with MC vasculitis received rituximab infusions (a low-dose protocol cycle with 375 mg/m2/week for 4 consecutive weeks in 18 patients and a high-dose protocol cycle with 1,000 mg on days 1 and 15 in 4 patients). Systemic drug reactions following rituximab infusion were recorded and analyzed clinically and immunochemically.
Results: Six of 22 patients (27.3%) experienced systemic drug reactions after rituximab infusion. Four patients developed a severe flare of MC vasculitis 1 or 2 days after rituximab infusion. Two patients developed serum sickness syndrome 7 and 9 days after the first 1,000 mg rituximab infusion. Compared with patients without drug reactions, those with drug reactions had higher mixed cryoglobulin levels (mean+/-SD 1.4+/-0.82 gm/liter versus 0.71+/-0.77 gm/liter; P=0.0475) and lower C4 levels (mean+/-SD 0.02+/-0.006 gm/liter versus 0.07+/-0.07 gm/liter; P=0.02), and more of them received 1,000 mg high-dose rituximab protocol (50% versus 6.25%; P=0.046). In vitro immunochemical assays showed that rituximab formed a complex with the cryoprecipitating IgMkappa that had rheumatoid factor (RF) activity. Moreover, the in vitro addition of rituximab to serum containing an RF-positive IgMkappa type II mixed cryoglobulin was associated with visibly accelerated cryoprecipitation.
Conclusion: In HCV-associated MC vasculitis, rituximab may form a complex with RF-positive IgMkappa, leading to accelerated cryoprecipitation and to severe systemic reactions. Rituximab should be administered with caution in MC vasculitis, with use of the 375 mg protocol and plasma exchanges prior to rituximab infusion in patients with high baseline levels of mixed cryoglobulin.